Alert archive / Connecticut / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 75, NWS Boston/Norton, MA

August 5, 1999Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 5, 1999, 3:17 PM EDT for Northeastern Connecticut Planning Region, Connecticut. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1999, 3:17 PM EDT (19:17 UTC)
Expired
Aug 5, 1999, 4:00 PM EDT
In force
43 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Northeastern Connecticut Planning Region, CT

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 051918 RRA
SVRBOS
CTC015-052000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
317 PM EDT THU AUG 5 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WINDHAM COUNTY IN NORTHERN CONNECTICUT

* UNTIL 400 PM EDT.

* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF SCOTLAND...OR ABOUT 7
  MILES NORTHWEST OF PLAINFIELD...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE KILLINGLY...
  DANIELSON...CANTERBURY AND BROOKLYN.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$
AN/RMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:57 AM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 9:57 AM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
957 AM EDT THU AUG 5 1999

RADAR EXPECTED RTS ARD 1130 AM.

SVR: PER 1210Z SPC AND GRAPHICS..ISO SVR POSS. 12Z APPEARS A LITTLE
     WETTER THAN MODELED BY 00Z ETA AND 00Z ETA FCST WAS QUITE
     UNSTABLE THIS AFTN WITH TT NR 54 AND PLENTY OF INSTABILITY WITH
     PLENTY OF WIND ALOFT.  WHILE DRY AIR MAY MITIGATE SVR THREAT
     AM STILL CONCERNED FOR WIND DAMAGE.  BLV WE REACH MAX OF 85-87F
     THIS AFTN WITH SFC TDS IN MID 60S WITH THREAT OF TSTMS
     STARTING WEST MASS EARLY AFTN AND REACHING COAST IN DYING OUT
     PHASE ARD 00Z.

     CONVECTIVE TEMP IS NR 82F.  TROP AND EL ARD 34-35K WITH MPL
     43K...WBZ ARD 10K WITH PW ABT 1.3 AND STM INFLOW ARD 25KT.

     COORD ALY ON WORDING OF ANY THREAT.  NO SPS.

.BOX...NONE.

DRAG

In the hours before

Local storm report, Aug 5, 2:04 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
204 PM EDT THU AUG 05 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    SUDBURY                   MA   .75 INCH HAIL
08/05/99   MIDDLESEX                      DIME TO NICKEL SIZED HAIL
                                          REPORTED BY FIRE DEPT
                                          SUDBURY FLATS

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:14 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region46 min
Aug 5, 3:52 PM EDTSevere Thunderstorm WarningBOX38 min
Aug 5, 4:15 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region45 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.